Nebraska, 2013

Tornado and Hail in Nebraska, June 21, 2013

June 21, 2013 · NWS LBF · 18 events in 6 counties and zones

Storms formed along a boundry draped across southwestern and north central Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$455,000
Crop damage
$250,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Storms formed along a boundry draped across southwestern and north central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 21, 1:17 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 21, 1:17 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
317 PM CDT FRI JUN 21 2013

.SYNOPSIS...
ISSUED AT 317 PM CDT FRI JUN 21 2013

STALLED SURFACE BOUNDARY ACROSS THE AREA...FROM SW TO NE THIS
AFTERNOON. SOUTHERLY WINDS WITH DEW PTS AROUND 60 AND TEMPS IN THE
UPPER 80S TO UPPER 90S. NORTH OF THE BOUNDARY TEMPS GENERALLY IN THE
80S WITH LIGHT EAST TO NORTHERLY WINDS. EXCEPTION IS ACROSS PARTS OF
NORTHWEST NEB...BEHIND AN OUTFLOW BOUNDARY FROM EARLIER S DAKOTA
CONVECTION WHERE TEMPS HAVE FALLEN INTO THE 70S. UPPER LEVEL LOW
CONTINUES TO SPIN ACROSS THE PACIFIC NW WITH A RIDGE OVER THE
SOUTHERN PLAINS. FLOW ACROSS THE HIGH PLAINS IS GENERALLY SOUTHWEST.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 317 PM CDT FRI JUN 21 2013

TONIGHT WILL BE A SEVERE THUNDERSTORM THREAT. 700 MB TROUGH PUSHING
ACROSS THE FRONT RANGE HAS ALREADY SPARKED A COUPLE OF CELLS AND
EXPECT THIS TO CONTINUE TO EXPAND THROUGH THE REST OF THE AFTERNOON.
ACTIVITY SHOULD LIFT TO THE EAST/NORTHEAST ACROSS MUCH OF THE
SANDHILLS AND ADJACENT AREAS TO THE SOUTH AND EAST. A SECOND AREA OF
CONVECTION IS LIKELY TO DEVELOP WITH THE LOW LEVEL JET...SIMILAR TO
LAST NIGHT. MODELS IN DECENT AGREEMENT WITH NW KS/SW NEB TO BE THE
AREA OF FOCUS. GENERALLY THINK THERE WILL BE 2 AREAS OF
THUNDERSTORMS MOVING ACROSS THE CWA THIS EVENING. THE SOUTHERN
AREA...IN ASSOCIATION WITH THE LL JET IS LIKELY TO CONTINUE
OVERNIGHT...ALTHOUGH UNSURE IF THE NORTHERN AREA WILL HAVE THE
ELEVATED SUPPORT TO CONTINUE AND WILL NEED TO MONITOR. STORMS HAVE
PLENTY OF MOISTURE TO WORK WITH AND DECENT SHEAR SO STORMS ARE
CAPABLE OF GOING SEVERE...WITH LARGE HAIL TO BE THE PRIMARY THREAT.

BY MORNING WOULD NOT BE SURPRISE TO SEE ACTIVITY DYING DOWN AND
WOULD EXPECT MOSTLY CLEAR SKIES OVER MUCH OF THE AREA...HOWEVER LIKE
THIS MORNING...SMOKE FROM THE COLORADO FIRES SHOULD BE PUSHING
ACROSS THE AREA. THIS COULD CREATE ANOTHER YELLOWISH/REDDISH
SUNRISE. ALSO CANNOT RULE OUT STORMS NEAR THE S DAKOTA BORDER.

TOMORROW AFTERNOON THE BOUNDARY SHOULD BE IN A SIMILAR POSITION AND
SET UP IS SIMILAR TO TODAY. THUS A REPEAT OF ACTIVITY IS EXPECTED
TOMORROW. ONE CAVEAT WOULD BE THE CONVECTION TONIGHT CAUSING THE
BOUNDARY TO SIGNIFICANTLY MOVE. I DUE EXPECT THE BOUNDARY TO SAGE
SOUTH A LITTLE BUT RETURN NORTH AS A WARM FRONT TOMORROW.

LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 317 PM CDT FRI JUN 21 2013

QUASI-STATIONARY FRONT WILL AGAIN BE THE FOCUS FOR ANOTHER ROUND OF
TSTMS SATURDAY EVENING/OVERNIGHT ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA. A 40 TO 50 KT SOUTHERLY LOW LEVEL JET NOSING INTO THE
BOUNDARY SATURDAY EVENING WILL DEVELOP COVERAGE AND INTENSITY
OF TSTMS TO THE NORTH OF THE FRONT...ESPECIALLY ACROSS NORTHERN
NEBRASKA. DEEP LAYER SHEAR OF 50 KNOTS LOOKS FAVORABLE FOR AT
LEAST SCATTERED SEVERE STORMS. SOME OF THE STORMS WILL BE SUPERCELLS
WITH POTENTIAL FOR SOME VERY LARGE HAIL DUE TO STEEP MID LEVEL
LAPSE RATES. ANY SURFACE BASED STORM WOULD HAVE THE POTENTIAL TO
ALSO PRODUCE A TORNADO INVOF THE FRONT ACROSS NORTH CENTRAL
NEBRASKA. LOW LEVEL JET SHOULD AID IN EVENTUAL MCS DEVELOPMENT BY
LATE EVENING. HAVE INCREASED POPS TO 30-50 PERCENT MOST
AREAS..EXCEPT FAR SOUTHWEST NEAR IMPERIAL WHERE 20 POPS RETAINED.

SUNDAY COULD BE ANOTHER ACTIVE DAY...BUT PRIOR PASSAGE OF NORTHERN
STREAM TROUGH AND LESSER DEEP LAYER SHEAR OF 35 TO 40 KTS WILL
MEAN THAN SURFACE FRONT AND UPSLOPE LOW LEVEL WINDS WILL BE MAIN
FOCUS. MOST LIKELY SCENARIO WOULD BE FOR STORMS TO FORM NEAR AND
NORTH OF FRONTAL BOUNDARY JUST SOUTHEAST OF FORECAST AREA AND LIFT
NORTHEAST IN SOUTHEASTERN ZONES AS LOW LEVEL JET STRENGTHENS WHILE
ISOLATED STORMS IN PANHANDLE MOVE INTO WESTERN SANDHILLS.
THEREFORE 20 POPS MAINLY WEST OF HWY 83 AND LOW CHANCE POPS
SOUTHEAST OF A NORTH PLATTE THROUGH ONEILL LINE.

FOR MONDAY/MONDAY NIGHT...LOW CHANCE POPS KEPT FOR NCTRL ZONES.
THE 12Z ECMWF IN CLOSE AGREEMENT WITH PREVIOUS RUN. THE HEAT WILL
RETURN AS WELL...ESPECIALLY SOUTHWEST NEBRASKA WHERE MID/UPPER 90S
RETURN. HEAT FROM THE DESERT SOUTHWEST WILL BE TRANSPORTED INTO
THE REGION AS ANOTHER UPPER LEVEL LOW DIGS INTO THE PACIFIC
NORTHWEST.

FOR TUESDAY THROUGH FRIDAY...EXPANSIVE UPPER LEVEL RIDGE WILL
BUILD WESTWARD TO THE FOUR CORNERS REGION BY WEDNESDAY. WESTERN
NEBRASKA WILL REMAIN ON THE EASTERN EDGE OF THIS RIDGE...WITH
MOST IF NOT ALL CONVECTION INHIBITED ACROSS THE REGION INCLUDING
THE HIGH PLAINS/FRONT RANGE. UPPER 80S TO MID 90S EXPECTED THROUGH
THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1258 PM CDT FRI JUN 21 2013

GENERALLY QUITE THIS AFTERNOON...ALTHOUGH SOME HIGH PLUME OF
SMOKE...FROM FIRES IN COLORADO...CONTINUE TO DRIFT ACROSS MUCH OF
THE STATE. EXPECT SOME ISOLD/SCT THUNDERSTORMS TO DEVELOP OVER
WESTERN NEBRASKA AND PUSH EAST/NORTHEAST THIS EVENING/OVERNIGHT.
DUE TO UNCERTAINTY OF COVERAGE AND IMPACT TO THE TERMINAL...HAVE
INCLUDED A VCNTY TS FOR NOW AT THE MOST LIKELY TIME IF ANY DO
PUSH ACROSS THE AREA. WATCH FOR UPDATES AS TIMING AND LOCATIONS
BECOME BETTER DEFINED. TOMORROW MORNING ACTIVITY WILL
DIMINISH...HOWEVER THE ATMOSPHERE WILL BE GETTING RELOADED FOR
ANOTHER ACTIVE DAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MASEK
LONG TERM...ROBERG
AVIATION...MASEK
Hazardous weather outlook, Jun 21, 1:37 PM MST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT FRI JUN 21 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-222045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
337 PM CDT FRI JUN 21 2013 /237 PM MDT FRI JUN 21 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT ACROSS ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA. SEVERE STORMS ARE
POSSIBLE...GENERALLY ALONG AND NORTH OF INTERSTATE 80. THOUGH
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREATS...AN
ISOLATED TORNADO DURING THE LATE AFTERNOON AND EARLY EVENING HOURS
CAN NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE STORMS ARE POSSIBLE SATURDAY AND SATURDAY NIGHT ACROSS THE
ENTIRE OUTLOOK AREA. SEVERE STORMS ARE POSSIBLE SUNDAY AND SUNDAY
NIGHT ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. THE
MAIN THREAT FOR SEVERE STORMS SUNDAY AND SUNDAY NIGHT IS ALONG
AND SOUTH OF A LINE FROM OGALLALA TO ONEILL. ON BOTH SATURDAY AND
SUNDAY...LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE
THREATS.

THUNDERSTORMS ARE POSSIBLE MONDAY AND MONDAY NIGHT. AT THIS TIME
IT IS TOO EARLY TO DETERMINE THE LOCATION AND SEVERE THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AS WELL AS ON
SATURDAY AND SUNDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 176 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
June 21, 4:00 PM MST
Where
Sheridan County, 18.22 mi S of Hay Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.420, -102.620

Winds estimated at 60 mph.

Hail, Deuel

When
June 21, 4:24 PM MST
Where
Deuel County, 5.52 mi SE of Chappell
Measured
1 in hail
Reported by
Public
Coordinates
41.040, -102.400

Tornado, Sheridan

When
June 21, 4:31 PM MST to 4:39 PM MST
Where
Sheridan County, 5.03 mi S of Gordon to 5.73 mi S of Gordon
Rating
EF0
Path length
0.72 mi
Path width
33 yd
Property damage
$100,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
42.728, -102.189

A tornado formed 5 miles south southeast of Gordon at 1731MST in a corn field. It moved southeast for a path length of three quarters of a mile where a center irrigation pivot system was damaged and crop destroyed in the path. In addition, six power poles were pulled out of the ground and a tree line damaged before dissipating at 1739MST. The tornado was rated an EF0 with an average path width of .20 yards.

Thunderstorm Wind, Perkins

When
June 21, 5:15 PM MST
Where
Perkins County, 5.55 mi N of Grant
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.930, -101.730

Winds estimated at 60 mph.

Hail, Perkins

When
June 21, 5:15 PM MST
Where
Perkins County, 6 mi N of Grant
Measured
0.88 in hail
Reported by
Public
Coordinates
40.937, -101.720

Thunderstorm Wind, Perkins

When
June 21, 5:25 PM MST
Where
Perkins County, 3.49 mi N of Grant
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
40.900, -101.730

Wind gusts estimated 70 mph that downed power poles.

Hail, Lincoln

When
June 21, 7:17 PM CST
Where
Lincoln County, 4.73 mi W of Sutherland Res
Measured
1 in hail
Reported by
Public
Coordinates
41.120, -101.240

Thunderstorm Wind, Lincoln

When
June 21, 7:41 PM CST
Where
Lincoln County, 0.69 mi S of Sutherland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.160, -101.130

Winds estimated at 60 mph.

Hail, Lincoln

When
June 21, 7:45 PM CST
Where
Lincoln County, 0.69 mi S of Hershey
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.160, -101.000

Hail, Lincoln

When
June 21, 8:05 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1 in hail
Reported by
911 Call Center
Coordinates
41.130, -100.770

Hail, Blaine

When
June 21, 8:30 PM CST
Where
Blaine County, 7.23 mi ENE of Halsey
Measured
1 in hail
Reported by
Public
Coordinates
41.940, -100.200

Thunderstorm Wind, Custer

When
June 21, 8:51 PM CST
Where
Custer County, 8.1 mi SW of Callaway
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
41.210, -100.030

Thunderstorm Wind, Lincoln

When
June 21, 9:10 PM CST
Where
Lincoln County, 2.6 mi SW of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.000, -100.400

A large limb was broken off a tree.

Thunderstorm Wind, Custer

When
June 21, 9:15 PM CST to 9:20 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.410, -99.640

Strong winds downed large trees and power lines. Roofs were blown off buildings with one roof estimated 30 to 40 yards away from a house.

Thunderstorm Wind, Custer

When
June 21, 9:15 PM CST to 9:20 PM CST
Where
Custer County, 1.04 mi E of Broken Bow
Measured
87 kt (100 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
41.400, -99.630

A large garage was destroyed.

Thunderstorm Wind, Custer

When
June 21, 9:19 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.410, -99.640

Numerous trees down with estimated wind gust in excess of 70 MPH.

Thunderstorm Wind, Custer

When
June 21, 10:00 PM CST
Where
Custer County, 2.07 mi N of Sargent
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.660, -99.370

Emergency Manager called in with winds estimated to 70 mph.

Thunderstorm Wind, Custer

When
June 21, 10:00 PM CST to 10:15 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
41.410, -99.640

Strong winds downed power lines and produced extensive tree damage in Broken Bow. Additional damage included overturned center pivots east of town and in Callaway. Visible wind damage covered a 40 mile path from Callaway to Comstock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456891, 456894, 458417, 456903, 456905, 456910, 456917, 456918, 456919, 456920, 458302, 458306, 458313, 458408, 458409, 455022, 458322, 458356.